Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 230, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2019, 10:34 PM EDT for Chattooga County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2019, 10:34 PM EDT (02:34 UTC)
- Expired
- Jul 9, 2019, 11:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chattooga County, GA
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:36 PM EDT | TSTM WND DMG | 2 Sw Lyerly, GA | TREE DOWN NEAR THE INTERSECTION OF HWY 114 AND RAGLAND RD SW OF THE TOWN OF LYERLY IN CHATTOOGA COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047
WUUS52 KFFC 100234
SVRFFC
GAC055-100300-
/O.NEW.KFFC.SV.W.0230.190710T0234Z-190710T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1034 PM EDT Tue Jul 9 2019
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Chattooga County in northwestern Georgia...
* Until 1100 PM EDT.
* At 1034 PM EDT, a severe thunderstorm was located over
Chattoogaville, or 10 miles east of Little River Canyon National
Preserve, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lyerly, Menlo, Chattoogaville, Berryton and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3451 8537 3434 8536 3431 8538 3430 8538
3429 8539 3429 8546 3448 8550
TIME...MOT...LOC 0234Z 007DEG 0KT 3436 8545
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:42 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 9, 8:42 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 842 PM EDT Tue Jul 9 2019 .UPDATE... Made a few adjustments to the POPs through the overnight period to fit current trends. Overall, activity will continue to diminish in coverage and intensity, but I have stretched at least a slight chance for precipitation through the overnight period into tomorrow morning. Otherwise, grids remain on track. I did tweak temperature and dew point hourly grids to reflect current rain-cooled areas. 20 && .PREV DISCUSSION... /Issued 725 PM EDT Tue Jul 9 2019/ ..00Z Aviation Forecast Discussion... SHORT TERM /Tonight through Wednesday Night/... The short term period begins with weak ridging at the surface in portions of northeastern Georgia with upper level ridging nosing into portions of northwestern Georgia. South of the area, the weak low that had been over the area previously is drifting into the Gulf where it is expected to strengthen. For the rest of this afternoon and evening chances for showers and thunderstorms will continue with some enhancement by a weak boundary lingering across the area. Have included chance pops across much of the area with likely pops across central Georgia. PW values are high across the area, around 2.0 to 2.2 inches, so any storms will have the potential for heavy rain leading to possible localized flooding issues. WPC has also outlooked much of northern and eastern Georgia in a Marginal Risk for excessive rainfall. In addition, there's plenty of instability across the area so a few strong to isolated severe storms isn't out of the question. For Wednesday, with no change in airmass and a weak boundary lingering across the area, showers and storms will be possible again mainly in the afternoon and evening. Temperatures today are expected to be in the upper 80s to mid 90s across the area. Across portions of northeastern Georgia temperatures are just slightly lower than surrounding areas due to increased cloud cover and easterly flow. Overnight low temperatures will be in the low to mid 70s with upper 60s in the mountains. Temperatures on Wednesday will be just a couple degrees cooler than today, with highs in the upper 80s to low 90s. With dewpoints in the mid 70s today, heat indices will be in the 99 to 104 range, which is just below advisory criteria. A couple isolated spots have reached near 105 for a brief period of time, so those with outdoor plans should take precautions while outdoors, practice good heat safety, and drink plenty of water. Reaves LONG TERM /Thursday through Tuesday/... Only tweaks to the long term based on the latest guidance. BDL PREVIOUS DISCUSSION... As an upper trough swings through the Great Lakes region, a weak cold front will be pushed southward into north Georgia on Thursday. This front will provide a focus for an increase in shower and thunderstorm activity as plentiful moisture will remain in place with PWATs at or above 2" areawide. Meanwhile, a primary concern through this time frame will be the development and track of the expected tropical system over the northern Gulf. Guidance has continued to trend toward a slow westerly track across the northern Gulf. Both the ECMWF and GFS currently favor an eventual journey to the Texas or Louisiana coastline and then northward inland across the ArkLaTex region by late weekend into early next week. With that being said, variability between model runs persists, and significant uncertainty remains regarding the eventual track. Assuming current trends, direct impacts would be relatively muted for Georgia. The weak stationary front draped across the area will funnel tropical moisture from the system northeastward and bring elevated rainfall chances into at least the first half of the weekend. Locally heavy rainfall can thus be expected as a result. The evolution of this anticipated tropical system will continue to be monitored over coming days for any changes that could impact the forecast for the local area. Temperatures will remain very near normal through the weekend given increased cloud cover and convective coverage; however, continued elevated dewpoints will keep heat indices outside of any storms several degrees warmer than the air temperature. RW BDL AVIATION... 00Z Update... VFR conditions will predominate across the area outside of isolated to scattered convection through 06Z. MVFR or lower ceilings developing and spreading westward across much of the forecast area between 06Z and 14Z. Much of the area will see ceilings drop to at least IFR levels by 09Z-12Z. Conditions improving across the area after 14Z with most areas MVFR or higher by 16Z-18Z. Convective coverage will diminish overnight, increasing once again by midday Wednesday. East to southeast winds through the period, generally 4- 9kt. //ATL Confidence...00Z Update... Medium confidence on timing and extent of MVFR and lower ceilings. Medium to high confidence on all other elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 73 89 72 89 / 40 50 40 60 Atlanta 74 89 74 89 / 30 40 30 60 Blairsville 67 84 67 84 / 40 40 40 70 Cartersville 73 91 73 91 / 30 40 30 60 Columbus 76 92 75 91 / 50 60 40 60 Gainesville 72 87 72 87 / 40 40 40 60 Macon 74 92 73 90 / 50 60 40 60 Rome 73 92 73 91 / 50 40 20 60 Peachtree City 73 90 73 89 / 40 40 30 60 Vidalia 75 91 74 92 / 50 60 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....BDL AVIATION...20
Hazardous weather outlook, Jul 9, 8:45 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 845 PM EDT Tue Jul 9 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-100815- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 845 PM EDT Tue Jul 9 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered evening thunderstorms can be expected, becoming isolated after after midnight. While the threat for severe thunderstorms remains low, a few strong thunderstorm will be possible with heavy rainfall, brief gusty winds, and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous thunderstorms are expected each day with the highest thunderstorm coverage during the afternoon and evening hours. Strong to isolated severe storms will be possible, with gusty winds, heavy rainfall, and cloud-to-ground lightning the primary threats. The heavy rain could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight, but spotters are encouraged to report any significant rainfall, wind or damage.
In the hours before
Special weather statement, Jul 9, 8:35 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
835 PM EDT Tue Jul 9 2019
GAZ002-003-100045-
Catoosa GA-Walker GA-
835 PM EDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATOOSA AND WALKER
COUNTIES UNTIL 845 PM EDT...
At 834 PM EDT...a strong thunderstorm was near Noble, or near
Lafayette...moving southwest at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lafayette, Fort Oglethorpe, Chickamauga, Linwood, Noble, Cooper
Heights, Rock Spring and Blue Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3480 8516 3465 8531 3480 8545 3482 8545
3491 8526
TIME...MOT...LOC 0034Z 056DEG 13KT 3479 8531
WIND...40MPHSpecial weather statement, Jul 9, 8:44 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
844 PM EDT Tue Jul 9 2019
GAZ002-003-100115-
Catoosa GA-Walker GA-
844 PM EDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA AND SOUTHERN WALKER
COUNTIES UNTIL 915 PM EDT...
At 844 PM EDT...a line of strong thunderstorms was along a line
extending from Ringgold to 6 miles southeast of Sulpher Springs...and
moving south at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lafayette, Ringgold, Chickamauga, Linwood, Boynton, Beaumont, Noble,
Wood Station, Blue Spring and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3483 8507 3481 8511 3482 8513 3478 8514
3459 8542 3459 8548 3471 8548 3474 8546
3484 8534 3499 8508
TIME...MOT...LOC 0044Z 011DEG 6KT 3491 8513 3466 8546
WIND...40MPHSpecial weather statement, Jul 9, 8:47 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT Tue Jul 9 2019
GAZ019-100115-
Floyd GA-
847 PM EDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLOYD COUNTY UNTIL
915 PM EDT...
At 847 PM EDT...a strong thunderstorm was near Coosa, or 9 miles
northeast of Forney...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cave Spring and Coosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3430 8535 3420 8524 3408 8540 3408 8541
3409 8542 3426 8546
TIME...MOT...LOC 0047Z 049DEG 9KT 3420 8538
WIND...40MPHSpecial weather statement, Jul 9, 9:32 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
932 PM EDT Tue Jul 9 2019
GAZ002>004-011-100200-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-
932 PM EDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...WESTERN
WHITFIELD...CATOOSA AND SOUTHERN WALKER COUNTIES UNTIL 1000 PM EDT...
At 931 PM EDT...a line of strong thunderstorms was along a line
extending from Ringgold to 6 miles northeast of Mentone...and moving
south at 5 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lafayette, Ringgold, Tunnel Hill, Center Post, Linwood, Beaumont,
Noble, Wood Station and Rock Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3498 8508 3486 8502 3453 8545 3463 8553
3464 8552 3467 8550
TIME...MOT...LOC 0131Z 004DEG 5KT 3492 8508 3462 8548
WIND...50MPHSpecial weather statement, Jul 9, 9:51 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
951 PM EDT Tue Jul 9 2019
GAZ011-019-100215-
Chattooga GA-Floyd GA-
951 PM EDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
WESTERN FLOYD COUNTIES UNTIL 1015 PM EDT...
At 951 PM EDT...a strong thunderstorm was near Fullerton, or 10 miles
northeast of Cedar Bluff...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Chattoogaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3437 8545 3433 8533 3416 8543 3416 8544
3418 8544 3435 8547
TIME...MOT...LOC 0151Z 031DEG 6KT 3428 8543
WIND...40MPHSpecial weather statement, Jul 9, 10:14 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1014 PM EDT Tue Jul 9 2019
GAZ011-100245-
Chattooga GA-
1014 PM EDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA COUNTY
UNTIL 1045 PM EDT...
At 1014 PM EDT...a strong thunderstorm was over Chattoogaville, or 10
miles east of Little River Canyon National Preserve...moving
west at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lyerly, Chattoogaville and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3446 8541 3434 8536 3429 8540 3429 8546
3443 8549
TIME...MOT...LOC 0214Z 053DEG 5KT 3434 8545
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:31 PM EDT | Special Weather Statement | FFC | Stewart | 14 min |
| Jul 9, 8:35 PM EDT | Special Weather Statement | FFC | Walker | 10 min |
| Jul 9, 8:44 PM EDT | Special Weather Statement | FFC | Catoosa, Walker | 31 min |
| Jul 9, 8:47 PM EDT | Special Weather Statement | FFC | Floyd | 28 min |
| Jul 9, 9:01 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker, Whitfield | 29 min |
| Jul 9, 9:32 PM EDT | Special Weather Statement | FFC | Catoosa, Walker | 28 min |
| Jul 9, 9:51 PM EDT | Special Weather Statement | FFC | Floyd | 24 min |
| Jul 9, 10:14 PM EDT | Special Weather Statement | FFC | Chattooga | 31 min |
| Jul 9, 11:01 PM EDT | Special Weather Statement | FFC | Chattooga | 29 min |
| Jul 9, 11:30 PM EDT | Special Weather Statement | FFC | Chattooga, Dade, Walker | 45 min |
| Jul 9, 11:48 PM EDT | Special Weather Statement | FFC | Madison | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.